Format

Send to

Choose Destination
Hepatogastroenterology. 1998 Jan-Feb;45(19):224-5.

Hemorrhage caused by ruptured liver cell adenoma following long-term oral contraceptives: a case report.

Author information

1
Department of Surgery, District General Hospital, Austria.

Abstract

A 41-year-old woman who had taken oral contraceptives for 14 years was admitted to the hospital with pain in the left shoulder region and epigastrium arising after regurgitation. Sonography and CT revealed a ruptured liver tumor with sealed-off liver hemorrhage. The resected specimen revealed a ruptured and partially necrotic liver cell adenoma. This paradigmatic case illustrates a rare but well known entity: liver cell adenomas prone to necrosis and hemorrhage, requiring emergency intervention, in women on long-term oral contraceptive therapy.

PIP:

Over 70% of women with liver cell adenomas are oral contraceptive (OC) users, with an average duration of OC use of 5-10 years. In these women, liver cell adenomas are prone to necrosis and hemorrhage. This paper presents the case of a 41-year-old Austrian woman who presented with an intrahepatic and subcapsular hematoma, with a focal capsular tear sealed off by a clot and the diaphragm. Histology revealed a 4.5 cm, partially necrotic liver cell adenoma. The woman had been taking OCs for 14 years. Young OC users with epigastric disorders should be evaluated routinely by ultrasound for liver lesions and resection of liver lesions should be considered to control hemorrhage.

PMID:
9496518
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center